I'm still awaiting my test results, but I think there's a darn good chance I'm hypothyroid. And I also know I'll have to take a pill every day for the rest of my life as far as treatment. But I have questions pertaining to the effects the medication will have on my body - particularly my metabolism.
Will the medication help me lose weight, or at least not gain it so easily? I have heard of some people going on a drug called Synthroid and losing 25 pounds in a month just from being on that pill. If my metabolism is put at a normal rate, will I drop some pounds?
This is my biggest concern as far as my potential thyroid because I need to pretty much starve myself to lose weight because my metabolism is so awful. Anyone who is hypothyroid and who had weight problems because of it, did your medication make you lose weight? If so, was it a significant amount?
The answer is---maybe, maybe not. If you are truly hypothyroid, then you have a tendency to gain weight, because thyroid hormone affects the metabolism---also kidney function, and water weight increases.
So if you take hormone, at a dose that replaces what you need, then you should be able to lose weight---but it will not melt away miraculously, you will actually have to eat well and exercise....it will not just disappear.
If you take too much hormone, a couple of things could happen---one, it could increase your appetite, so that you eat more and gain weight, or, you could start dropping weight, but it will not necessarily be fat, but muscle, and when you get your levels right, you will gain it back.
So, people shouldn't take synthroid to lose weight, but to replace the hormone they are missing, and then work, and over time, they can lose weight....if that makes any sense. So if you are hypothyroid, the extra hormone should help, but it's not going to be easy breezy for most people.
In my case, I am kept slightly hyperthyroid for thyroid cancer, and I have not really gained, and I haven't really lost, I pretty much am at a weight I am comfortable with.
Thanks for the information. I was curious because I have also read some accounts of people taking Synthroid just for the sake of weight loss (but I don't know if there's more than one type of medication to treat hypothyroidism).
I'll be honest, my diet isn't all that bad (not wonderful, but not awful). So I think if I stick to my usual diet or cut back a few hunderd calories a day, I could probably lose some weight on thyroid medication.
I went from a 7 to a 14 in one year.........I was tired, depressed and I knew something was wrong......I have battled my weight and energy since then........I have been on thyroid meds for over a year and really it made no difference for me. I have to diet to keep from going upward....very very frustrating.......I did however finally lose 20 pounds on the South Beach diet. I was so hoping when I go on my thyroid meds I would drop my weight back down but it did not happen.
Something you might want to check.......I just recently was diagnoised with Insulin resistance........the Doctor felt my symptoms were more due to that than thyroid.........I disagreed but I have to tell you since I have been on this medication I do feel better.......Much better.........and I can eat more normal without gaining weight.......
He did a fast insulin and 2 hour GTT insulin and glucose.......and my fasting was normal and my 2 hour was sky high..........Insulin resistance.....
I am on Janumet twice a day now.........I took it reluctantly but I have to admit I am better and am in a size 12 and moving downward.
I think it is a combination of thyroid, blood sugar, aging and pre menopausal hormones..........and the fact that I move around less than I did a few years back.......I have to exercise daily.
I was similar to Oleander on this one.
when I first started taking Thyroid meds 3 1/2 years ago, I thought it would help me loose weight. However, it just made it so I gained slower. Finally October of last year, I had had enough. I had heard that South Beach is good for people with Thyroid disorders, so learned about it, and have been doing it ever since. I have lost 60 lbs in 1 year and 3 months, I still have 40 to go.
Before I started south beach, I was doing things like eating ice cream (ie sugar) before bed.
FOr me, I think the thing that has helped me the most is, along with taking my thyroid meds, was basicly cutting sugar, as well as other refined, processed foods out of my diet. and the fact that I'm in my early 30's and hadn't yet developed any other problems helped as well, I'm sure.
See I actually don't eat a lot of sugar - I've cut out sugary snacks and rarely drink soda (as in I might have a sip from my friend's soda if he's got one). Heck, I've even quit drinking fruit juice and I instead drink skim milk and diet green tea (and water). I don't really eat much each day - probably no more than 1500 calories on my worst days, so you can see why it really eludes me why I will gain ten pounds in a week for no reason and then lose 7 pounds the next week for similar reasons.
But it doesn't matter - I got my test results and it said that my thyroid test showed "acceptable results". Which I guess means I don't have hypothyroidism like I thought. I have a bunch of hypo symptoms that aren't caused by hypo...makes perfect sense.
Even when I cut out sugar I still kept gaining.........or would not lose...But I too was guitly of the ice cream at night sometimes........I had terrible sweet cravings.......
If I ate pizza, any bread at all, rice, popcorn, even oatmeal I would gain. Any carbohydrates seemed to effect me.
I ate around 900 to 1000 calories for over 6 months and only lost 7 pounds and that was with walking every night at the track. They I put it all back on quickly. The Southbeach diet explains how some foods have a high glycemic index and some of us cannot eat those foods....I have done my best with the SouthBeach diet.
Another thing...........my thyroid labs were in normal range and finally I developed nodules and a goiter..........I kept telling them there was something wrong with my thyroid I was told your labs are fine.........well now this Doctor I go to says I have had hypothyroidism for years.......Even when they put me on Armour 2 1/2 Grains my T3 and T4 barely went up at all......yet they have always been within normal range? So normal labs do not always tell the entire picture.....
My Endo ( I have seen 4 of them) I really like this one and he says when he hears someone say they cannot lose weight no matter what he suspects Metabolic syndrome.......... do some reading on it....
Please do not get discouraged. I keep threatening to write a book about all the diet books and other wellness books that did not help me.......... !!!!!
I've tried dieting via calorie cutting before (I get way too tired out during exercising, so it doesn't help me to do it), and I ended up losing 12 pounds the first week of my diet. But I was eating nothing but stir-fry vegetables, so that kind of explains it. But when I started eating more than 1000 calories a day, I gained back all the weight very quickly. I couldn't keep up that diet for too long, but if I tried really hard, I might be able to.
I checked out metabolic syndrome, but not all the symptoms apply to me. I am obese my waist measurement is above 35 inches, but I do not have high blood pressure (a little higher than the standard 120/70 or whatever it is, but my doctor expressed no great concern over it) and I really don't think my cholesterol is too bad.
Canyondweller, I have no idea how to tell if the weight I lost was water weight. It might have been, but maybe not. My weight always goes up and down for no reason, so I can't imagine I have that much water weight. Do I need to stop drinking as much tea/water/milk/etc. to eliminate all this fluid weight?
I don't want to go too much into weight loss, lest this get moved to another forum.
If you gain and lose that fast it is most likely water weight and suggest you talk to your Doctor and see what they say. It usually means too much stress on heart and you need a diuretic. If you are obese then it is a strong possibility. No, don't change you liquid intake. Talk to Doctor first and mention the fluctuation and stay away from salt.